Medically reviewed by Kristin Hall, FNP
Written by Our Editorial Team
Last updated 5/25/2021
Sertraline, sold under the brand name Zoloft®, is a widely used antidepressant that belongs to a class of medications called selective serotonin reuptake inhibitors, or SSRIs.
Like other antidepressants, sertraline can cause certain side effects. One potential side effect of sertraline that you may be aware of is weight gain.
Below, we’ve discussed the relationship between sertraline and weight gain, as well as what you can expect if you’ve been prescribed this medication.
We’ve also explained what you can do to reduce your risk of gaining weight after you start using sertraline or other antidepressants.
SSRIs and other antidepressants have long been associated with changes in body composition and weight gain.
Although newer antidepressants such as sertraline aren’t as closely associated with weight gain as older drugs, research does show that there’s a link between sertraline use and an increase in body mass.
In a study published in the Journal of Clinical Medicine in 2016, researchers compared different antidepressants to assess their effects on body mass.
Sertraline was one of several drugs linked to weight gain, with users of the drug experiencing a “modest weight gain” over the course of two years when compared with the reference treatment Fluoxetine, a first-generation SSRI.
Although this study isn’t perfect (only a small number of people finished the entire two years of treatment), it does show that sertraline can, and often does, contribute to weight gain.
While scientists and healthcare providers have long known that antidepressants can cause weight gain, there isn’t a huge amount of evidence showing why this happens.
Weight gain occurs when people consume more calories from foods and beverages than they’re able to burn through activity.
A variety of environmental factors can affect calorie intake and activity level, including access to certain types of food, large average portions and a lack of opportunities to exercise.
Medical conditions, such as hypothyroidism, Cushing syndrome and polycystic ovary syndrome (PCOS), may also contribute to weight gain in certain circumstances.
Currently, there doesn’t appear to be any evidence to show that sertraline has a negative effect on your metabolism.
In one study from 2009, researchers found that sertraline did not have any significant impact on thyroid function, limiting any potential metabolic effects.
One theory is that antidepressants such as sertraline may stimulate your appetite and make you feel hungrier than normal by affecting your ability to suppress the urge to eat.
This means that if you use sertraline or another antidepressant, you may feel less satisfied after you eat food, causing you to eat larger portions and take fewer steps to control your total calorie intake.
Over time, this increase in calorie intake can lead to weight gain if you don’t also increase your activity level.
Since medications like sertraline are often prescribed for the long term, even a small increase in your appetite can eventually have a significant effect on your weight.
Another theory is that sertraline and other antidepressants may cause weight gain by reversing the weight loss some people experience when they’re depressed.
Emotions such as depression can often result in a loss of appetite. If you’ve lost weight due to a reduced appetite from depression, you may regain weight as your appetite recovers once you begin treatment with sertraline or another antidepressant.
It’s also possible that sertraline and other SSRIs may block the effects of hormones that control sodium and fluid in your body, resulting in fluid retention.
In short, while weight gain is a known side effect of sertraline and several other antidepressants, experts aren’t yet completely sure why.
Sertraline isn’t the only antidepressant that can cause weight gain. Many other antidepressants, including other SSRIs, are associated with some degree of weight gain.
In a review published in the journal Translational Psychiatry, researchers noted that SSRI users gained an average of 4.6 percent of their body weight over four years of treatment.
Other research has found that certain antidepressants, such as citalopram, often cause cravings for carbohydrates and significant weight gain during treatment.
As for specific SSRIs, the data varies. Can escitalopram (sold as Lexapro®) cause weight gain? Relatively little, according to one study, which found that people with depression who underwent treatment with escitalopram gained an average of just 0.34kg (0.75lbs) over six months.
Similarly, SNRI antidepressants such as duloxetine (sold as Cymbalta®) can also cause weight gain. In one review, researchers noted that duloxetine leads to a modest amount of weight gain when it’s used as a long-term treatment for depression.
Put simply, weight gain is a fairly common side effect of both SSRIs and other antidepressants -- not an isolated side effect that only occurs with sertraline.
Although most antidepressants are associated with weight gain, some medications used to treat depression appear to promote weight loss.
More specifically, the medication bupropion (commonly sold as Wellbutrin®) has been linked to weight loss in several studies.
In a study published in the journal Obesity Research in 2001, researchers compared bupropion with a non-therapeutic placebo to assess its effectiveness as a treatment for obesity.
They found that the study participants who used bupropion achieved greater mean weight loss than those who used the placebo.
After eight weeks of treatment, the women who used bupropion lost an average of 6.2 percent of their original body weight, compared to an average weight loss of 1.6 percent for the women in the placebo group.
A review published in the journal Pharmacological Research noted that bupropion may have an effect on the regions of the brain responsible for controlling food cravings and “other aspects of eating behavior that affect body weight.”
If you’re prescribed an antidepressant and notice that you’re beginning to gain weight, you may want to talk to your healthcare provider about switching to a different medication with a reduced risk of causing weight gain.
While some weight gain from sertraline might be unavoidable, there are several steps that you can take to minimize the amount of weight you gain while using your medication:
Weigh yourself before you start. Make sure you know how much you weigh before you start using sertraline. This will make it easier to track any changes in your weight that occur while you’re taking this medication. Try to weigh yourself in the morning -- ideally after you go to the bathroom and before you eat -- for the most accurate reading.
Maintain your normal eating habits. Sertraline may affect your appetite, causing you to feel less satisfied by food than normal. To minimize weight gain, try to maintain your previous eating habits, such as food choices, portion sizes and meal timing.
Stay active. If you currently exercise, it’s best to continue exercising as you normally would after you start treatment with sertraline unless your healthcare provider advises you not to. In addition to regulating your weight, exercise is associated with improvements in some depression and anxiety symptoms.
Weigh yourself weekly, not daily. Your weight fluctuates by a significant amount over the course of the day, meaning you may be several pounds heavier in the evening than you were in the morning.
Because of this, it’s best to track any changes in your weight over the long term, rather than on a daily basis. Try to track your weight loss every week or month to see if there’s a noticeable trend upwards or downwards.
If you gain weight, tell your healthcare provider. If you notice a significant amount of weight gain after starting sertraline, it’s important to talk to your healthcare provider. To manage your weight, they may recommend adjusting your diet, changing your activity level or making changes to the way you use bupropion. In some cases, your healthcare provider may recommend using a different type of antidepressant.
If you lose weight, tell your healthcare provider. Similarly, if you notice a significant amount of weight loss after you start to take sertraline, it’s also important to talk to your healthcare provider.
Although SSRIs like sertraline have a reputation for causing weight gain, the right combination of habits and careful monitoring can help you to maintain your weight on antidepressants.
By using the tactics above, you may be able to prevent or minimize any changes in your weight after you start to use sertraline.
Sertraline is one of the most common medications for depression. It’s used by millions of people in the United States and internationally, with a good record of safety and effectiveness.
Although some people experience mild weight gain while using sertraline, maintaining a healthy diet and lifestyle while you use this medication can help you to stay fit and maintain your current body composition.
If you experience any change in your weight while you’re using sertraline, it’s important to reach out to your healthcare provider.
You can learn more about how sertraline works, its effects, side effects and more in our detailed Sertraline 101 guide.
If you’re feeling depressed, anxious or unfocused and want to talk to an expert, you can connect with a licensed psychiatry provider online via our online psychiatry service.
Insider tips, early access and more.